Alert archive / Texas / Flash Flood Warnings in 2022

Flash Flood Warning 63, NWS Midland/Odessa, TX

August 31, 2022Mitchell County, Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 31, 2022, 1:23 PM CDT for Mitchell County, Scurry County, Texas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2022, 1:23 PM CDT (18:23 UTC)
Expired
Aug 31, 2022, 4:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Mitchell County, TX, Scurry County, TX

The radar

The San Angelo radar (KSJT), 134 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 1:30 PM CDTFLASH FLOOD3 W Dunn, TXFM1606 AND ROADRUNNER PATH IS CLOSED DUE TO HIGH WATER.
Aug 31, 2:10 PM CDTFLASH FLOOD2 E Ira, TXBLOCK LINE ROAD AND FM1606 CLOSED DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2022-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2022-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
133 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

136 
WGUS54 KMAF 311823
FFWMAF
TXC335-415-312115-
/O.NEW.KMAF.FF.W.0063.220831T1823Z-220831T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
123 PM CDT Wed Aug 31 2022

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northern Mitchell County in western Texas...
  Southern Scurry County in western Texas...

* Until 415 PM CDT.

* At 123 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Colorado City Airport, Inadale, Dunn, Buford, Ira, Hermleigh and 
  Cuthbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3253 10110 3263 10110 3263 10066 3253 10066
      3250 10066 3246 10066 3246 10110

FLASH FLOOD...RADAR INDICATED

$$

DM
1 follow-up statement
899 
WGUS74 KMAF 311844
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
144 PM CDT Wed Aug 31 2022

TXC335-415-312115-
/O.CON.KMAF.FF.W.0063.000000T0000Z-220831T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mitchell TX-Scurry TX-
144 PM CDT Wed Aug 31 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM CDT THIS 
AFTERNOON FOR NORTHERN MITCHELL AND SOUTHERN SCURRY COUNTIES...

At 144 PM CDT, Emergency management reported thunderstorms have 
produced heavy rain near Ira. Between 2 and 4 inches of rain have 
fallen. Highway 1606 east of Ira has been closed due to water 
running over the road.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Emergency management reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Colorado City Airport, Inadale, Dunn, Buford, Ira, Hermleigh and 
  Cuthbert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3253 10110 3263 10110 3263 10066 3253 10066
      3250 10066 3246 10066 3246 10110

FLASH FLOOD...OBSERVED

$$

David Hennig

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 12:27 PM CDT, 56 minutes earlier.

Area forecast discussion, Aug 31, 12:27 PM CDT, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1227 PM CDT Wed Aug 31 2022

...New AVIATION...

See 18z aviation discussion below.

.SHORT TERM...
(Today through Thursday afternoon)
Issued at 334 AM CDT Wed Aug 31 2022

Our focus is on the heightened potential for additional heavy rain,
flooding, flash flooding, and hydrologic issues along the Rio Grande
and its tributaries over the next 48hrs or so. Backed mid-level
flow e of mid-level cyclonic circulation will keep rich mid-level
theta-e ridge parked across CWFA. Good agreement btwn deterministic
models that heavy rains will be INVOF Rio Grande from Presidio Co
to Terrell Co before 18Z today. 90th-99.5th percentile PWs per
GEFS/NAEFS are quite compelling. In coord with WPC Excessive
Rainfall forecaster the ERO has been upgraded to a moderate threat
for today and Thu for parts of the Trans Pecos. We will issue a
Flood Watch for a good part of the Trans Pecos today thru 12Z Thu,
but it may need to be extended nwd into at least srn part of the
PB. We fully anticipate hydrologic issues along the Rio Grande, as
the minor flood wave coming out of the Conchos now could be
amplified and prolonged, not to mention others. A second round of
heavy rain is anticipated Thu and a new watch or an extension of
the original will likely be needed. Low heights, clouds, and rain
cooled air will continue to support well below normal high
temperatures.

&&

.LONG TERM...
(Thursday night through Tuesday)
Issued at 334 AM CDT Wed Aug 31 2022

Friday should begin with lingering showers and thunderstorms across
southern portions of the region. The upper lvl disturbance which has
been responsible for widespread rainfall across our area will
continue to pivot wwd around a large, stationary high centered over
the Great Basin. The focus for precipitation will coincidentally
shift south of the Pecos River by Friday evening. Depending on how
much rain falls over the next couple of days, the threat for
flooding will continue into Friday, especially across the Davis
Mtns, Big Bend, and along the Rio Grande. Our region will continue
to see N-NE flow aloft through this weekend as we remain wedged
between the strong upper lvl high to our west and a longwave trough
across the eastern CONUS. Latest 00Z GFS and ECMWF develop a cutoff
low over the Southern Plains on Sunday which is expected to migrate
wwd through the beginning of next week. Our region will largely
remain on the subsident side of this low, and therefore rain chances
will not be as high, especially across the northern CWA. However chc
PoPs will continue for the higher terrain south and west of the
Pecos River where upslope flow is present. High temperatures are
expected to warm back to the mid to upper 80s thru this weekend,
before gradually cooling back to the low to mid 80s early next week.
A new development in the long range models is possible Pacific
tropical cyclone which is projected to move up the coast of MX and
into West Texas late next week. We will see if this holds true in
subsequent runs, as it bares watching. Either way, a cool and wet
pattern looks likely through the middle of next week.

-Salerno

&&

.AVIATION...
(18Z TAFS)
Issued at 1221 PM CDT Wed Aug 31 2022

Rain and isolated thunderstorms will increase in coverage this
afternoon. Low ceilings may improve a little this afternoon but
are expected to decrease again this evening and tonight. Winds
will be somewhat variable through the period but will generally be
out of the east to southeast this afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               81  70  79  69 /  90  60  70  20
Carlsbad                 80  67  78  65 /  90  70  60  20
Dryden                   79  70  83  71 /  80  60  60  30
Fort Stockton            79  67  77  68 /  80  70  70  40
Guadalupe Pass           72  61  71  61 /  80  60  70  20
Hobbs                    79  66  78  65 /  80  50  60  20
Marfa                    72  60  74  62 /  90  80  80  50
Midland Intl Airport     80  69  76  68 /  80  60  70  30
Odessa                   80  70  77  69 /  80  60  70  30
Wink                     80  68  78  68 /  90  70  70  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flood Watch through Thursday morning for Central Brewster County-
     Chinati Mountains-Chisos Basin-Davis Mountains-Davis
     Mountains Foothills-Eastern Culberson County-Guadalupe and
     Delaware Mountains-Lower Brewster County-Marfa Plateau-
     Pecos-Presidio Valley-Reeves County Plains-Terrell-Van Horn
     and Highway 54 Corridor.

NM...None.
&&

SHORT TERM...99
LONG TERM....99
AVIATION...80
Hazardous weather outlook, Aug 31, 4:36 AM CDT, 8 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
436 AM CDT Wed Aug 31 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-011000-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
436 AM CDT Wed Aug 31 2022 /336 AM MDT Wed Aug 31 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

Scattered to numerous thunderstorms are expected across much of the
region today. Heavy rainfall and flash flooding and/or river flooding
will be the main concerns through tonight. A Flood Watch is in
effect for areas along and south of the Pecos River.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms accompanied by heavy rainfall will be possible
again Thursday and Friday. Localized flash flooding will be the
main threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 7:18 PM CDTAreal Flood AdvisoryMAFCulberson, Jeff Davis3 hr
Aug 31, 2:13 AM CDTFlood WatchMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more44 hr
Aug 31, 3:22 PM CDTFlash Flood WarningMAFJeff Davis, Reeves3 hr
Aug 31, 3:39 PM CDTSpecial Weather StatementMAFBorden, Dawson36 min
Aug 31, 3:42 PM CDTSpecial Weather StatementMAF48 min
Aug 31, 3:52 PM CDTFlash Flood WarningMAFBorden, Dawson3 hr
Aug 31, 4:13 PM CDTRiver Flood WarningMAFBrewster20 hr
Aug 31, 4:20 PM CDTSpecial Weather StatementMAFBorden, Dawson, Gaines55 min
Aug 31, 4:54 PM CDTFlash Flood WarningMAFDawson3 hr
Aug 31, 5:05 PM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Aug 31, 6:40 PM CDTFlash Flood WarningMAFMitchell, Scurry3 hr

Nearby

Flash Flood Warnings in Texas, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.